Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 11, 2009, 1:04 PM CST for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2009, 1:04 PM CST (19:04 UTC)
- Expired
- Feb 11, 2009, 1:30 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 1:24 PM CST | NON-TSTM WND DMG | Brookside, AL | A FEW TREES WERE BLOWN DOWN NEAR REPUBLIC ROAD IN BROOKSIDE. |
| Feb 11, 1:24 PM CST | NON-TSTM WND DMG | Palmerdale, AL | A LARGE TREE WAS BLOWN DOWN AND BLOCKING A ROAD NEAR HIGHWAY 75 IN PALMERDALE. |
| Feb 11, 1:26 PM CST | NON-TSTM WND DMG | Fultondale, AL | A LARGE LIGHT POLE WAS BLOWN DOWN ON INTERSTATE 65 SOUTH NEAR MOUNT OLIVE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 11:10 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 111904
SVRBMX
ALC009-073-115-111930-
/O.NEW.KBMX.SV.W.0009.090211T1904Z-090211T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CST WED FEB 11 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF GARDENDALE...
EXTREME WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SPRINGVILLE...
* UNTIL 130 PM CST
* AT 101 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SUSAN MOORE TO GARDENDALE...OR ALONG A LINE EXTENDING FROM
BLOUNTSVILLE TO GARDENDALE...AND MOVING NORTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLAY...LOCUST FORK...FAIRVIEW AND DALLAS BY 110 PM CST...
ROSA...SUSAN MOORE AND SNEAD BY 115 PM CST...
SPRINGVILLE AND ALLGOOD BY 120 PM CST...
ONEONTA BY 125 PM CST...
THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 271 THROUGH 272.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3412 8631 3410 8631 3407 8633 3397 8634
3393 8637 3392 8635 3369 8653 3358 8695
3413 8653 3416 8635
TIME...MOT...LOC 1904Z 232DEG 57KT 3412 8649 3372 8679
$$
JRA1 follow-up statement
000
WWUS54 KBMX 111918
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST WED FEB 11 2009
ALC009-073-115-111930-
/O.CON.KBMX.SV.W.0009.000000T0000Z-090211T1930Z/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
118 PM CST WED FEB 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR EASTERN BLOUNT...WEST CENTRAL ST. CLAIR AND EXTREME NORTHEASTERN
JEFFERSON COUNTIES...
AT 114 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF SNEAD TO REMLAP...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF ALBERTVILLE TO 10 MILES WEST OF
SPRINGVILLE...MOVING NORTHEAST AT 65 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ONEONTA AND HIGHLAND LAKE BY 125 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR NORTHEASTERN ALABAMA.
LAT...LON 3411 8631 3410 8633 3397 8634 3393 8637
3392 8635 3391 8636 3376 8653 3379 8676
3414 8643 3416 8635
TIME...MOT...LOC 1918Z 232DEG 57KT 3425 8627 3385 8658
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:19 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 11, 10:19 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE BIRMINGHAM AL 1019 AM CST WED FEB 11 2009 .UPDATE...MESOSCALE UPDATE. && .DISCUSSION... WATCHING CLOSELY AS MESOSCALE SITUATION EVOLVES THIS MORNING. AS EXPECTED...MAIN LIMITING FACTOR/CONCERN FOR TODAY WILL BE INSTABILITY. ENVIRONMENTAL WINDS ARE RATHER STOUT...50 KNOTS AT ABOUT 2.5KFT ABOVE THE DECK...AND IT WILL NOT TAKE MUCH TO GET THIS MOMENTUM DOWN TO THE SURFACE. BASED ON LATEST MSAS ANALYSIS AND RUC13 FORECAST...CONCUR WITH SWOMCD REGARDING LOCATION OF BEST INSTABILITY ACROSS THE SOUTHERN TIER OF CENTRAL ALABAMA. A FEW BREAKS IN THE CLOUDS SHOWING UP IN THE VISIBLE SATELLITE ACROSS THIS AREA...WITH TEMPS NOW RISING INTO THE 70 DEGREE RANGE AND DEWPOINTS CREEPING UPWARD WELL INTO THE LOWER 60S. INFLUX OF COOLER AND DRIER AIR IN THE MID LEVELS SHOULD ENHANCE CONVECTIVE POTENTIAL. AS THE LINE MOVES INTO THE GRADUALLY DESTABILIZING ENVIRONMENT...WILL HAVE TO WATCH CLOSELY FOR INTENSIFICATION. WHILE BRIEF SPINUPS CAN NOT BE RULED OUT WITH THE LINE...STRONG WINDS SHOULD BE THE PRIMARY CONCERN ACROSS THE NORTH. STILL HAVE CONCERNS THAT MORE ISOLATED CELLS IN THE SOUTH MAY HAVE A BETTER SHOT AT A TORNADO AS CAPES AND SHEAR CONTINUE TO CLIMB. HAZARDOUS WEATHER OUTLOOK BEING UPDATED TO REFLECT LATEST THINKING ON TIMING. JD/81 && .AVIATION...12Z TAF DISCUSSION. LOW CLOUDS WITH BASES NEAR 1500 FEET HAVE DEVELOPED OVER CENTRAL ALABAMA THE PAST FEW HOURS AND EXPECT THEM TO PERSIST THROUGH SUNRISE. SOUTHERLY WINDS WILL INCREASE TO 10-15 KNOTS BY SUNRISE. AFTER SUNRISE...SOUTHERLY SURFACE WINDS WILL INCREASE TO NEAR 20 KNOTS BY 15Z DUE TO TIGHTENING PRESSURE GRADIENT AHEAD OF SURFACE FRONT...WITH GUSTS TO 30 KNOTS. EXPECT LINE OF SHOWERS AND TSTMS TO REACH TCL BY 17Z AND I-65 CORRIDOR BY 18Z...AND NEAR ANB AND MGM BETWEEN 21 AND 22Z. SVR STORMS POSSIBLE ACROSS ALL OF CENTRAL ALABAMA DUE TO HIGH SHEAR AND A SQUALL LINE MOVING FROM EAST TO WEST. RAIN SHOULD BE MOSTLY EAST OF ALABAMA BY 00Z WITH CLEARING ABOUT 2 HOURS AFTER FRONTAL PASSAGE. && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY NORTHERN HALF UNTIL 6 PM WEDNESDAY. LAKE WIND ADVISORY SOUTHERN HALF UNTIL 6 PM WEDNESDAY. && 50
Hazardous weather outlook, Feb 11, 1:00 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST WED FEB 11 2009 ALZ011>015-017>050-121230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM BIRMINGHAM TO UNIONTOWN THROUGH 6 PM. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 70 MPH. THESE WINDS WILL BE ASSOCIATED WITH A SQUALL LINE MOVING QUICKLY EASTWARD ACROSS THE AREA. HOWEVER...A FEW SHORT LIVED TORNADOES ARE POSSIBLE ALONG AND JUST AHEAD OF THE SQUALL LINE. AREAS NEAR AND WEST OF INTERSTATE 65 WILL BE AFFECTED BY THE SQUALL LINE GENERALLY BEFORE 2 PM. AREAS NEAR AND EAST OF INTERSTATE 65 WILL BE AFFECTED THROUGH TO 6 PM. WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING. SOUTHERLY WINDS WILL BE BETWEEN 15 AND 25 MPH...WITH A FEW GUSTS UP TO 50 MPH. THESE WINDS WILL BE CAPABLE OF DOWNING WEAKER TREES AND TREE LIMBS. THE WINDS WILL SWING AROUND TO THE WEST AND SOUTHWEST BEHIND THE SQUALL LINE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE... AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS THAT COULD BECOME PROJECTILES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG STORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT. THESE STORMS MAY PRODUCE SOME STRONG WIND GUSTS. AT THIS TIME...IT APPEARS THE THREAT WILL BE FOR THE SOUTHERN HALF OF CENTRAL ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY...DUE TO THE THREAT OF SEVERE THUNDERSTORMS. 75/LINHARES
In the hours before
Local storm report, Feb 11, 11:48 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND DMG BRILLIANT 34.02N 87.78W
02/11/2009 MARION AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ALONG HIGHWAY 129 BETWEEN BRILIANT
AND BEAR CREEK.
&&
MLINHARELocal storm report, Feb 11, 11:49 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND DMG VERNON 33.76N 88.11W
02/11/2009 LAMAR AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR VERNON.
&&
MLINHARELocal storm report, Feb 11, 11:58 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM NON-TSTM WND DMG LAKE TUSCALOOSA 33.27N 87.51W
02/11/2009 TUSCALOOSA AL AMATEUR RADIO
A FEW TREES WERE BLOWN DOWN NEAR LAKE TUSCALOOSA.
&&
MLINHARELocal storm report, Feb 11, 11:59 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND DMG HALEYVILLE 34.24N 87.62W
02/11/2009 WINSTON AL EMERGENCY MNGR
A FEW TREES DOWN IN HALEYVILLE.
1030 AM TSTM WND DMG LYNN 34.04N 87.55W
02/11/2009 WINSTON AL EMERGENCY MNGR
ROOF DAMAGE TO HOME IN LYNN.
1045 AM NON-TSTM WND DMG VERNON 33.76N 88.11W
02/11/2009 LAMAR AL EMERGENCY MNGR
A FEW TREES DOWN NEAR VERNON.
1139 AM NON-TSTM WND DMG HAMILTON 34.14N 87.98W
02/11/2009 MARION AL EMERGENCY MNGR
TREE DOWN ON MILITARY STREET IN HAMILTON
1139 AM NON-TSTM WND DMG GUIN 33.97N 87.91W
02/11/2009 MARION AL EMERGENCY MNGR
TREE DOWN ON HIGHWAY 44 IN NE GUIN.
&&Local storm report, Feb 11, 12:00 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM NON-TSTM WND DMG LAKE TUSCALOOSA 33.27N 87.51W
02/11/2009 TUSCALOOSA AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR LAKE TUSCALOOSA.
&&
MLINHARELocal storm report, Feb 11, 12:01 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND DMG SPRINGVILLE 33.77N 86.48W
02/11/2009 ST. CLAIR AL EMERGENCY MNGR
AT LEAST 5 TREES WERE BLOWN DOWN ON COUNTY ROAD 27 NEAR
SPRINGVILLE
&&
MLINHAREThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 11:11 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 34 min |
| Feb 11, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 34 min |
| Feb 11, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.